Format

Send to

Choose Destination
Pediatrics. 2012 Dec;130(6):e1704-7. doi: 10.1542/peds.2011-1743. Epub 2012 Nov 5.

Arrhythmia associated with tetracaine in an extremely low birth weight premature infant.

Author information

1
Divisions of Neonatology and Cardiology, Department of Paediatrics, Hospital for Sick Children and University of Toronto, Ontario, Canada.

Abstract

Infants in NICUs undergo a variety of painful procedures. The management of pain has become an integral part of newborn infant care with the use of both systemic and topical agents to provide analgesia and anesthesia for procedural pain. Tetracaine and prilocaine-lidocaine are the 2 topical anesthetics most frequently used. Tetracaine belongs to an ester group of local anesthetics available as a topical 4% gel (Ametop, Smith and Nephew, Canada). The major side effects reported when using topical anesthetics are cutaneous reactions. There are no definite reports of systemic toxicity in the published literature. We present a recent case of an extremely low birth weight premature infant who developed a clinically significant arrhythmia after topical tetracaine was applied before the insertion of a peripherally inserted central catheter. The infant had no other identifiable cause for the resulting bradycardia that occurred only after Ametop was applied. The cardiac symptoms resolved with treatment. This case highlights a significant potential adverse event when using topical tetracaine.

PMID:
23129077
DOI:
10.1542/peds.2011-1743
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center